Skip to Main Content
Skip Nav Destination

Potential Consequences for Newborns After In Utero Exposure to Multiple Serotonergic Medicines :

February 1, 2021

Approximately 10% of pregnant women experience major depressive symptoms, requiring medications. Most of these women receive selective serotonin reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors (SNRIs).

Approximately 10% of pregnant women experience major depressive symptoms, requiring medications. Most of these women receive selective serotonin reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors (SNRIs). In utero, exposure to these medications is associated with irritability, tremor, poor feeding, seizures, and other symptoms, likely due to serotonin toxicity.

In Pediatrics, we published a case report by Dr. Michelle Brajcich and colleagues of an infant born at 34 weeks gestation who presented with symptoms of serotonin toxicity within 10 minutes of life after in utero exposure to venlafaxine (SNRI), bupropion (norepinephrine-dopamine reuptake inhibitor), and quetiapine (atypical antipsychotic) (10.1542/peds.2019-2250).

In adults, bupropion and quetiapine, in combination with other serotonergic medicines, have been associated with serotonin syndrome.

You will be interested to read about the infant’s symptoms and the extensive workup that was done.

Remember that newborns, particularly those born preterm, initially have low cytochrome activity and decreased renal function, which results in delayed excretion and prolonged half-life of these medications, making serotonin toxicity more likely. This case report reminds us of the importance of reviewing the mother’s medical and medication history when caring for a newborn.

Close Modal

or Create an Account

Close Modal
Close Modal